Neuropathy and past d4t use
Jan 13, 1997
Dr Gallant My partner is currently using protease inhibitors with encouraging results. He had previously been using a combination that included d4t, which he discontinued when he began to develope neuropathy in his legs. The progression of his neuropathy appeared to stop, but the pain continues to bother him, especially in his right leg. He has been taking Amitryptaline at night, 50 mg, but it seems to be less effective now. Can you suggest any other therapies that may help to alleviate or reverse the neuropathy?
Response from Dr. Gallant
The tricyclic antidepressants, like amitriptyline, are still the most effective agents around. Sometimes higher doses can be helpful, provided you monitor drug levels. Amitriptyline is quite sedating, so if it's causing too much drowsiness with higher doses, a switch to a similar dose of nortriptyline can sometimes make a difference.
Beyond the tricyclics, there are a number of other therapies that either are helpful or show promise. They include carbamazepine (Tegretol, an anti-seizure medicine), mexiletine (a medicine used for cardiac arrhythmias), capsaicin (Zostrix, an over-the counter cream made from chili peppers), acupuncture, and nerve growth factor (an experimental agent now in clinical trials).
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Odds Of Getting HIV Unprotected Oral Sex Without Ejaculation
- Risks Of Contracting HIV From Mutual Masturbation
- What Is The Risk Of Getting HIV From Razors?
- Anal Warts After Mutual Masturbation Worried I Have HIV
- Floaters After Mutual Masturbation Worried I Have HIV
- Rectal Bleeding After Vaginal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.